Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 12:50 PM CDT for Gove County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 12:50 PM CDT (17:50 UTC)
- Expired
- Apr 6, 2001, 1:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Gove County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 1:15 PM CDT | Hail 1 | Quinter, KS | |
| Apr 6, 1:15 PM CDT | Hail 1.75 | Quinter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 061752 CCA SVRGLD KSC063-061815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTION NATIONAL WEATHER SERVICE GOODLAND KS 1250 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 115 PM CDT * AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTHEAST OF GOVE...OR ABOUT 14 MILES NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOVE AT 1255 PM CDT QUINTER...PARK...GRAINFIELD AT 105 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3869 10064 3869 10015 3912 10015 3912 10048 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:15 AM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Apr 6, 4:15 AM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 315 AM MDT FRI APR 6 2001 CHALLENGES REMAIN INTENSITY OF WIND AND COVERAGE AND SEVERITY OF TSRAS FIRST TWO PERIODS. MODELS VERY SIMILAR. ALL POINT TO A MAJOR LOW PRESSURE SYSTEM DEVELOPING IN NE CO THIS PM LATE (SOMEWHAT DELAYED FROM TIMING OF LAST MODELS RUN) WHICH MOVES RAPIDLY TO SW TO NE DISSECTING NEB TONIGHT AND REACHES S CEN MN BY NOON SAT. ASSOCIATED ALOFT IS A 130+ JET MAX THAT MOVES NE ACROSS NW KS TONIGHT AND CONTINUES NE. ALSO A MAJOR 50H LOW WITH COLD AIR POOL. BOTTOM LINE IS A MIXTURE OF WINTER TYPE HIGH WIND EVENT COMBINED WITH A MORE SIGNIFICANT AND DANGEROUS POTENTIAL FOR SEVERE TSRAS. UNUSUAL HIGH RISK FOR TODAY FROM SPC FOR ALMOST ALL MY CWA AND MOST OF KS. THAT SAYS IT ALL. LOTS OF MOISTURE AVAILABLE...AT LEAST EARLY ON. SOUNDING SHOWS UP TO 1 INCH PW FOR GLD AREA. MAJOR VORT MAX WITH ASSOCIATED +++UVV...TOTAL TOTALS IN THE 50S AND ALL OTHER INGREDIENTS AVAIL/NECESSARY FOR STRONG STORMS WITHIN STRONG SOUTHERLY-TURNING WESTERLY MESO/SYNOPTIC WIND FIELD. DRY LINE TO DEVELOP IN FAR EAST COLORADO LATE AFTERNOON AND MOVE STEADILY EAST THROUGH THE NIGHT. PRECIP CHANCES TO DROP RAPIDLY TO NEAR ZERO BEHIND DRY LINE. WINDS STAY HIGH/INCREASE THANKS TO STRONG SUBSIDENCE BEHIND TROUGH/LOW. LOOKS LIKE POTENTIAL FOR LINES OF TSRAS AHEAD OF AND/OR WITH DRY LINE. BUT WITH STRONG SHEAR ABOVE TORNADOES CLEARLY ALSO POSSIBLE. WILL GO SLIGHTLY ABOVE GUID ON HIGHS TODAY AS DO NOT BELIEVE CLOUDINESS WILL THICKEN GREATLY UNTIL NOON OR SO. THEN WATCH OUT. BY SAT MORNING MOST MOISTURE HAS BEEN SWEPT OUT OF THE AREA. WINDY CONDITIONS REMAIN OVER AREA MOST OF DAY BEFORE DROPPING LATE IN DAY. AS WINDS ARE WEST (DOWNSLOPE) WILL GO SLIGHTLY ABOVE GUID HIGHS. PARTLY TO MOSTLY SUNNY. SAT NIGHT WINDS DROP TO ALMOST NOTHING. WITH DRY AIR IN PLACE AND CLEAR SKIES THINK MAX RADIATIONAL COOLING TO TAKE PLACE. HAVE NOT LOOKED MUCH AT EXTENDED. TOO MUCH NEAR TERM ONGOING. HOWEVER DID RAISE HIGHS ON SUN A CAT AS DRY AIR...LIGHT WINDS AND HIGH SPRING SUN MAKE FOR ANOTHER ABOVE NORMAL TEMP DAY. REMAINDER EXTENDED NO CHANGE. .GLD...HIGH WIND WARNING FOR THIS AFTERNOON AND TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. WIND ADVISORY FOR REMAINDER CWA EAST OF HIGHWAY 25 FOR THIS AFTERNOON AND HIGH WIND WARNING FOR THAT AREA TONIGHT. RJC
In the hours before
Special weather statement, Apr 6, 10:15 AM CDT, 2 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 915 AM MDT FRI APR 6 2001 ...DANGEROUS WEATHER SITUATION DEVELOPING ACROSS THE TRI-STATE REGION TODAY... LOW-LEVEL MOISTURE...STRONG WINDS THROUGH A DEEP LAYER OF THE ATMOSPHERE... AND AN APPROACHING UPPER LEVEL STORM WILL ALL COMBINE TO PRODUCE A DANGEROUS WEATHER DAY ACROSS EAST CENTRAL COLORADO...NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA. POTENTIAL EXISTS FOR TORNADOES...LARGE HAIL...AND STRONG WINDS ACROSS THE REGION BEGINNING AROUND MIDDAY AND CONTINUING INTO THE EVENING HOURS. THE HIGHEST THREAT WILL BE SOUTHEAST OF A NORTON KANSAS/COLBY KANSAS/LEOTI KANSAS LINE WHERE STRONG DAMAGING TORNADOES MAY DEVELOP. PERSONS SHOULD PREPARE FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BARKER
Special weather statement, Apr 6, 11:42 AM CDT, 1 hour 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT FRI APR 6 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. AN INTENSE STORM SYSTEM OVER ARIZONA AND NEW MEXICO WILL MOVE INTO COLORADO THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WAS ACROSS MUCH OF THE TRI STATE AREA AND COMBINING WITH DAYTIME HEATING WILL PRODUCE THUNDERSTORMS BY EARLY AFTERNOON. IN ADDITION A DRY LINE CURRENTLY ALONG A MCCOOK NEBRASKA TO COLBY TO SOUTH OF TRIBUNE KANSAS LINE WILL MOVE SLOWLY WEST DURING THE AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY OVER FAR EASTERN COLORADO AND MOVE ACROSS THE TRI STATE AREA DURING THE AFTERNOON AND EVENING. THE DRIER AIR WILL ALSO HELP INITIATE THUNDERSTORMS ALONG WITH A VIGOROUS UPPER LEVEL JET MOVING ACROSS THE REGION. WHILE ALL OF THE TRI STATE AREA WILL EXPERIENCE THUNDERSTORMS AND POSSIBLY SEVERE WEATHER...THE PRIMARY AREA WHERE SEVERE WEATHER WILL LIKELY OCCUR WILL BE NEAR AND EAST OF THE COLORADO AND KANSAS STATE LINE...INCLUDING EXTREME SOUTHWEST NEBRASKA. THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF A LEOTI KANSAS...COLBY...TO OBERLIN LINE. THE COMBINATION OF ALL THESE WEATHER FACTORS POSE A POTENTIALLY DANGEROUS SEVERE WEATHER DAY FOR...EAST CENTRAL COLORADO...SOUTHWEST NEBRASKA AND PARTICULARLY FOR NORTHWEST KANSAS WITH LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:07 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 38 min |
| Apr 6, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
| Apr 6, 1:39 PM CDT | Tornado Warning | GLD | Norton | 36 min |
| Apr 6, 1:44 PM CDT | Tornado Warning | GLD | Graham | 46 min |
| Apr 6, 2:14 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
| Apr 6, 4:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 61 min |
| Apr 6, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 54 min |
| Apr 6, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 66 min |
| Apr 6, 5:35 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 55 min |
| Apr 6, 5:40 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 50 min |
| Apr 6, 5:45 PM CDT | Tornado Warning | GLD | Thomas | 45 min |
| Apr 6, 6:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 62 min |
| Apr 6, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 65 min |
| Apr 6, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 31 min |
| Apr 6, 6:39 PM CDT | Tornado Warning | GLD | Thomas | 51 min |
| Apr 6, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 56 min |
| Apr 6, 6:49 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 56 min |
| Apr 6, 6:56 PM CDT | Flash Flood Warning | GLD | Logan, Thomas | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.